Credit: Wikimedia Commons/Ragesoss
Johnson & Johnson added a new warning label on Tylenol bottles informing users of potential fatal risks of taking too much of the pain reliever. Overdose of drugs with paracetamol, such as Tylenol, can cause liver failure and, in rare cases, death from 3 to 5 days after being overdosed.
Johnson & Johnson's Safety Label on Tylenol
Due to dozens of lawsuits by patients claiming liver damage, Johnson & Johnson and its McNeil Consumer Healthcare division announced changes on their Tylenol product. McNeil said that the new dosing instructions include reduction of maximum daily dose from eight pills per day to six pills per day and changes in the dosing interval from every 4 to 6 hours to every 6 hours. The company noted that more than 600 different medicines include acetaminophen or paracetamol which is a key ingredient on Tylenol.
"The safety of Tylenol has been well-established for more than 50 years. However, some people accidentally exceed the recommended dose when taking multiple products at the same time, often without realizing they contain acetaminophen or by not reading and following the dosing instructions. Acetaminophen is safe when used as directed, but when taken in overdose amounts, it can cause liver damage," Dr. Edwin K. Kuffner, vice president of OTC medical affairs and research for McNeil, said in a statement and quoted by Philly.com.
Tylenol sold in the United States will soon bear red warnings to alert users on the potential fatal risk of taking too much of the pain killer.
Tylenol by Johnson & Johnson
Tylenol, an American brand of drugs, is advertised to reduce pain, reduce fever and relieve allergies, cold, cough and flu symptoms. The original flagship product had acetaminophen, an analgesic and antipyretic, as an active ingredient. The brand name Tylenol is owned by McNeil Consumer Healthcare, a subsidiary of Johnson & Johnson.
Medical uses of acetaminophen or paracetamol are:
- Reduction of fever in people of all ages
- Relief from pain associated with many parts of the body
- Relief from pain caused by mild arthritis
- Relief from pain of osteoarthritis of the knee
Side effects of taking too much acetaminophen can cause:
- Toxicity of the liver, especially if combined with alcohol drinks
- Upper gastrointestinal complications such as stomach bleeding
- Kidney or liver damage
- Higher risk of developing blood cancer if you are a chronic user
- Rare and possibly fatal skin reactions
- Higher risk of developing life-threatening Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis, two diseases in which the epidermis separates from the dermis part of the skin.
To contact the editor, e-mail: